Alert archive / Michigan / Special Weather Statements in 2016
Special Weather Statement, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this special weather statement at Aug 13, 2016, 1:21 AM EDT for Calhoun County, Michigan. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 13, 2016, 1:21 AM EDT (05:21 UTC)
- Expired
- Aug 13, 2016, 2:15 AM EDT
- In force
- 54 min
- Issued by
- NWS Grand Rapids, MI
County Calhoun County, MI
The radar
The Grand Rapids radar (KGRR), 70 km from the middle of the area, began a volume at 05:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 5.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 293 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 857 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
899
WWUS83 KGRR 130521
SPSGRR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
121 AM EDT SAT AUG 13 2016
MIZ066-073-130615-
EATON-CALHOUN-
121 AM EDT SAT AUG 13 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN EATON AND CENTRAL
CALHOUN COUNTIES...
AT 121 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BROWNLEE
PARK... MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALBION...MARSHALL...BATTLE CREEK...BELLEVUE...LEVEL PARK-OAK PARK...
BROWNLEE PARK...MARENGO...OLIVET AND CERESCO.
LAT...LON 4232 8530 4235 8530 4242 8514 4242 8507
4245 8507 4253 8491 4220 8473 4213 8519
TIME...MOT...LOC 0521Z 245DEG 21KT 4230 8517
$$
MJSWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Aug 12, 7:57 PM EDT, 5 hours 24 minutes earlier.
Area forecast discussion, Aug 12, 7:57 PM EDT, 5 hours 24 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
757 PM EDT FRI AUG 12 2016
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 326 PM EDT Fri Aug 12 2016
A heavy rain threat exists tonight mainly along and south of I-96.
Showers and thunderstorms capable of producing heavy rain will
continue into Saturday morning. After low pressure passes through,
drier air will move in for the latter part of the weekend and early
next week.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 326 PM EDT Fri Aug 12 2016
Forecast concerns deal with the heavy rain threat tonight. Heavy
rainfall fell early this morning south of I-96. Many locations
received over an inch and a couple exceeded 2 inches. The south flow
that is in place across the Great Lakes will continue tonight as the
low level jet increases to 35 knots by Saturday morning. A sfc low
with upper support is progd to cross the lake tonight and will
encounter a very moist atmosphere with pwats between 2.4 and 2.8
inches. The resulting showers and storms that develop will have the
potential for producing torrential rain. Would not be surprised to
see additional rainfall over 2 inches tonight. As such we issued a
flood watch through 8am Saturday. Shear values increase to 30-35
knots tonight so a strong or severe storm can't be ruled out either.
The weather will quiet down Saturday afternoon after the low moves
through. Drier and slightly cooler air will move into the state
Saturday and highs Saturday and Sunday will be in the lower 80s.
Despite the cooler air, humid conditions will continue since
dewpoints will only fall to the mid 60s.
.LONG TERM...(Monday through Friday)
Issued at 326 PM EDT Fri Aug 12 2016
It is looking more and more like this will end up being a wet period
for Southwest Michigan. It will likely be warmer than normal
through most of this period too.
As I have been writing about for the past few days that tropical
system over northern Gulf, near New Orleans, which has been moving
little over the past few days will get brought north but a digging
northern stream trough and being on the west side of the bermuda
high. Now the ECMWF is once again bringing the system into Southwest
Michigan in Tuesday into Wednesday time frame. The GFS ensembles
continue to support this system being brought northward into
Southwest Michigan, as it has for the past few days. I would plan on
Tuesday being a very wet day in Southwest Michigan.
Once that system is through the trailing upper trough brings another
period of showers and thunderstorms to the area. It will also warm
it up here for a few days. This would mean only Monday would be a
rain free day.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 757 PM EDT Fri Aug 12 2016
Widespread MVFR conditions this evening should be going down to
IFR later tonight as heavy rain is expected to move in. IFR and
periods of LIFR will continue into Saturday morning with
improvement to VFR from west to east on Saturday afternoon.
&&
.MARINE...
Issued at 326 PM EDT Fri Aug 12 2016
Outside of thunderstorms, marine conditions will be fairly tame.
High pressure building into the Great Lakes Saturday will cause
waves to build to 1 to 3 feet.
&&
.HYDROLOGY...
Issued at 352 PM EDT Fri Aug 12 2016
Training moderate/heavy rain showers and storms occurred over
portions of Allegan and Barry counties early Friday morning (and
now also this afternoon). Where the most persistent heavy rain
fell, rates over 1 inch per hour were measured, and 1 to 2 inches
of rain in a 3-hour period was common over the larger area. After
12 days of dry weather, this rain was a a welcome sight and mostly
absorbed by the ground. There was some standing water on streets
noted in Allegan County Friday afternoon.
Confidence in localized flood potential has increased since
yesterday, as both global and mesoscale models are advertising
widespread rain occurring in multiple batches. Deep tropical
atmospheric moisture will be over the area, with precipitable
water values at least 2.0 to 2.25 inches. These PW values are in
the range of daily records for this time of year based on the DTX-
area upper air sounding climatology (since 1948). Conditionally
unstable lapse rates in place this afternoon will tend to
transition to moist neutral overnight. In the presence of moderate
lifting associated with a frontal wave, multiple rounds of heavy
rain appear possible Friday afternoon into Saturday morning.
While the ground is generally quite dry, rain this this morning
and afternoon is conditioning it to be less accommodating to any
additional heavy rain that may fall overnight. Also of note is
that tonight's convection may tend to be lower-topped with less
lightning, however can still produce copious rainfall rates via
warm rain processes (collision-coalescence). As such, there is
some concern for those out driving in heavy rain in the dark, as
they may encounter flooded roads amidst low visibility. Standing
water on roads will tend to occur in urban areas and low spots
with slow drainage.
&&
.GRR Watches/Warnings/Advisories...
MI...Flood Watch through Saturday morning for MIZ056>059-064>067-
071>074.
LM...None.
&&
SYNOPSIS...04
SHORT TERM...04
LONG TERM...WDM
AVIATION...Ostuno
HYDROLOGY...CAS
MARINE...04Hazardous weather outlook, Aug 12, 3:54 AM EDT, 21 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 354 AM EDT FRI AUG 12 2016 MIZ037>040-043>046-050>052-056>059-064>067-071>074-130800- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 354 AM EDT FRI AUG 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT RAIN WILL BE HEAVY AT TIMES THROUGH TONIGHT. AN ELEVATED RISK FOR FLOODING EXISTS. URBAN AND POOR DRAINAGE AREAS LOOK MOST PRONE. IF THE THUNDERSTORMS REPEAT OVER THE SAME AREA...SMALLER STREAMS AND RIVERS COULD SEE FLOODING AS WELL. A MARGINAL RISK FOR SEVERE WEATHER EXISTS...MAINLY ALONG AND SOUTH OF A MUSKEGON TO LANSING LINE. DAMAGING WINDS ARE THE PRIMARY RISKS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE HEAVY RAIN COULD PERSIST INTO EARLY SATURDAY MORNING WITH FLOODING POSSIBLE. NON SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED INTO TONIGHT. LMZ844>849-130800- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 354 AM EDT FRI AUG 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS COULD CONTAIN GUSTY WINDS AND FREQUENT CLOUD TO WATER LIGHTNING STRIKES. WAVES COULD BE LOCALLY HIGHER NEAR AND THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NON SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED INTO TONIGHT.
In the hours before
Local storm report, Aug 12, 7:45 PM EDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
745 PM EDT FRI AUG 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HEAVY RAIN 2 W ADA 42.95N 85.53W
08/12/2016 M2.67 INCH KENT MI NWS EMPLOYEE
ONE HOUR RAINFALL BETWEEN 315 PM AND 415 PM. DAILY RAIN
TOTAL 2.75 THROUGH 7 PM.
&&
JKLocal storm report, Aug 12, 10:14 PM EDT, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1014 PM EDT FRI AUG 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TORNADO 3 NW FENNVILLE 42.62N 86.15W
08/12/2016 ALLEGAN MI NWS STORM SURVEY
EF-0 TORNADO TOUCHED DOWN BRIEFLY NEAR RIVERSIDE ROAD.
ONE OUTBUILDING WAS DESTROYED. TWO HOMES HAD MINOR SIDING
OR ROOFING DAMAGE FROM DEBRIS AND FALLEN TREES.
SIGNIFICANT TREE DAMAGE ALONG THE PATH THAT WAS ABOUT ONE
QUARTER MILE LONG AND 25-50 YARDS WIDE.
&&Local storm report, Aug 12, 10:40 PM EDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1040 PM EDT FRI AUG 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 PM HEAVY RAIN 3 W ZEELAND 42.81N 86.08W
08/12/2016 M1.78 INCH OTTAWA MI TRAINED SPOTTER
DAILY RAINFALL TOTAL THROUGH 10 PM.
&&
JKLocal storm report, Aug 13, 1:14 AM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
114 AM EDT SAT AUG 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM HEAVY RAIN PAW PAW 42.22N 85.89W
08/13/2016 M3.50 INCH VAN BUREN MI TRAINED SPOTTER
.
&&
OSTUNOSpecial weather statement, Aug 13, 1:21 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
121 AM EDT SAT AUG 13 2016
MIZ066-073-130615-
EATON-CALHOUN-
121 AM EDT SAT AUG 13 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN EATON AND CENTRAL
CALHOUN COUNTIES...
AT 121 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BROWNLEE
PARK... MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ALBION...MARSHALL...BATTLE CREEK...BELLEVUE...LEVEL PARK-OAK PARK...
BROWNLEE PARK...MARENGO...OLIVET AND CERESCO.
LAT...LON 4232 8530 4235 8530 4242 8514 4242 8507
4245 8507 4253 8491 4220 8473 4213 8519
TIME...MOT...LOC 0521Z 245DEG 21KT 4230 8517
MJSThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 12:46 AM EDT | Areal Flood Warning | GRR | Allegan, Barry, Calhoun, Eaton, Kalamazoo, Van Buren | 12 hr |
| Aug 13, 1:38 AM EDT | Areal Flood Advisory | GRR | Ingham, Jackson | 12 hr |
| Aug 13, 2:21 AM EDT | Special Weather Statement | GRR | Ingham | 54 min |
| Aug 13, 2:32 AM EDT | Areal Flood Warning | GRR | Ingham | 12 hr |
Nearby
Special Weather Statements in Michigan, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.